Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 5, NWS Duluth, MN

June 28, 2003Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 28, 2003, 7:46 PM CDT for Crow Wing County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 7:46 PM CDT (00:46 UTC)
Expired
Jun 28, 2003, 8:15 PM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WFUS53 KDLH 290046
TORDLH
MNC035-290115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
745 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 815 PM CDT

* AT 745 PM CDT...SKYWARN SPOTTERS REPORTED NEAR EMILY...OR ABOUT 28 
MILES NORTHEAST OF BRAINERD...MOVING   EAST AT 25 MPH.

* THIS TORNADO WILL BE NEAR...EMILY

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST 
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD  THE PUBLIC 
REPORTED A WATERSPOUT NEAR EMILY.

&

LAT...LON 4677 9392 4659 9396 4656 9381 4676 9380

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:20 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 2:20 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT JUN 28 2003

LAST SFC ANALYSIS INDICATES A WEAK CLOSED LOW BETWEEN MSP AND ARX.
INVERTED TROUGH EXTENDS TOWARD DEEPER LOW OVER CENTRAL CANADA.
THUNDERSTORMS ARE FIRING ALONG THIS BOUNDARY.  MID/UPPER TROUGH AXIS
IS APPROXIMATELY ALONG THE MN/DAKOTA BORDER.  UPPER JET MAX AND THE
ASSOCIATED H5 VORT HAVE HAVE ENTERED NORTHWEST MINNESOTA AND
DESTABILIZED THE PROFILE...WHICH INITIATED THIS SMALL FLARE UP.
WITH THE FREEZING LEVEL BELOW 9 KFT...LARGE HAIL IS A LEGITIMATE
CONCERN WITH THESE STORMS.  LCL HEIGHTS ARE AROUND 800 FT JUST WEST
OF THE FORECAST AREA SO DOWNBURSTS ARE A CONCERN AS WELL.

EXPECT SCT TSRA TO EXTEND INTO THE EVENING HOURS...BUT WEAKEN
SOMEWHAT WITH THE SETTING SUN. MOST CONVECTIVE ACTIVITY WILL BE WEST
AND SOUTH WHERE THE BEST LOW LEVEL MOISTURE POOLING IS LOCATED. THE
SFC BOUNDARY AND THE UPPER LEVEL FEATURES WILL MOVE EASTERLY WITH
TIME...EXPECT ONLY SHOWERS OVER THE EASTERN COUNTIES AFTER MIDNIGHT
WITH THE WESTERN COUNTIES CLEARING OUT.

EXPECT CONTINUED DECREASING CLOUDS DURING THE DAY SUNDAY AS THE
UPPER RIDGE BUILDS IN. EXPECT PLENTY OF CU TO FORM...ESPECIALLY
NORTHEAST COUNTIES BEHIND THE DEPARTING LOW. SUNDAY INTO MONDAY WILL
FIND THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER RIDGE AND
ASSOCIATED WEAK SFC HIGH.  A GRADUAL WARMING TREND FOR THE BEGINNING
OF THE WEEK.  TUESDAY NIGHT INTO WEDNESDAY INDICATES GOOD RETURN
FLOW AND ASSOCIATED WARM FRONT OVER THE FORECAST AREA.  IF A S/WV
ALOFT RELIEVES CAP...CONVECTION WILL OCCUR.  WILL KEEP MENTION OF
SHRA/TSRA FOR THIS PERIOD.

BOTH AVN AND ETA MOS GUIDANCE WERE FAIRLY CLOSE TO WHAT WAS ALREADY
FORECASTED.  NO SIGNIFICANT CHANGES IN TEMPERATURES WERE MADE.

.DLH...NONE

KFM
Hazardous weather outlook, Jun 28, 7:15 AM CDT, 12 hours 31 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT SAT JUN 28 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER MOST OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN TODAY AND TONIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A
LINE FROM WALKER MINNESOTA TO PHILLIPS WISCONSIN. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A
BRIEF TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE TRIGGERED BY THE
APPROACH OF A TROUGH OF LOW PRESSURE FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY AFTERNOON
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

In the hours before

Local storm report, Jun 28, 7:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0709 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    ORTH                      MN   1.75 IN HAIL
06/28/03   NORTHWEST ITASCA

0457 PM    LONGVILLE                 MN   0.50 IN HAIL
06/28/03   NORTHERN CASS

0519 PM    10 E LONGVILLE            MN   0.25 IN HAIL
06/28/03   NORTHERN CASS

0557 PM    OUTING                    MN   1.75 IN HAIL
06/28/03   NORTHERN CASS

0632 PM    5 S OUTING                MN   WATER SPOUT
06/28/03   CROW WING                      WATER SPOUT WAS MOVING
                                          OVER ROOSEVELT LAKE

0652 PM    HASSMAN                   MN   0.50 IN HAIL
06/28/03   NORTHERN AITKIN                ROTATION REPORTED IN
                                          CLOUDS

0550 PM    3 N OUTING                MN   0.75 IN HAIL
06/28/03   NORTHERN CASS                  ROTATION IN CLOUDS

0649 PM    HASSMAN                   MN   0.75 IN HAIL
06/28/03   NORTHERN AITKIN

XXX

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.